Virginia, 2003

Hail and Damaging Winds in Virginia, July 18, 2003

July 18, 2003 · NWS RNK · 9 events in 4 counties and zones

Thunderstorms during the afternoon downed trees in Bedford, 1 mile north of Madison Heights across Route 130, 3 miles north of Madison Heights, 10 northeast of Madison Heights on Glory Lane Road and Partridge Creek Road, downed power lines in Madison Heights, trees downed on Route 670 in New Canton, and onto Route 622, 8 miles northeast of Dillwyn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 18th produced wind damage and up to penny sized hail.Thunderstorms during the afternoon downed trees in Bedford, 1 mile north of Madison Heights across Route 130, 3 miles north of Madison Heights, 10 northeast of Madison Heights on Glory Lane Road and Partridge Creek Road, downed power lines in Madison Heights, trees downed on Route 670 in New Canton, and onto Route 622, 8 miles northeast of Dillwyn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 3:04 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 3:04 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
404 PM EDT FRI JUL 18 2003

A FEW ISOLATED THUNDERSTORMS KICKING OFF THIS AFTN TO OUR SOUTH AND
NORTH.  THESE STORMS WILL SPREAD IN AREAL COVERAGE LATE THIS AFTN
AND THRU THE OVERNIGHT HOURS AS A COLD FRONT MOVES SOUTH OUT OF THE
OHIO RIVER VALLEY.  THE 850 FRONT WILL LINGER BACK INTO THE OHIO
RIVER VALLEY TONIGHT...THEN MOVE THRU THE REGION MR.  RAIN WITH
THIS FRONT TONIGHT WILL NOT BE HEAVY AND HAVE REDUCED POPS TO CHC
WITH HIGH CHC ALONG THE VA/NC BORDER.  SAT...850 FRONT TO MOVE
THRU THE REGION DURING THE DAY WITH AGAIN THE BEST CHC FOR PCPN WILL
BE ALONG THE VA/NC BORDER.  PCPN WILL TAPER OFF FROM SE WV IN THE
MORNING TO EARLY SAT EVENING IN SE CWA.  CLEARING SKIES WITH DRIER
AIR TO FOLLOW SAT NIGHT THRU SUNDAY NIGHT.

WITH WINDS OUT OF THE SW...MOISTURE WILL INCREASE THRU THE OVERNIGHT
HOURS AND INTO MR MORNING.  TEMPS WILL BE IN THE 60S.  SAT...COOLER
DRIER AIR WILL FILTER IN WITH BELOW NORMAL TEMPS.  SAT NIGHT THRU
SUNDAY NIGHT...NICE BREAK FROM THE HEAT OF SUMMER WITH MILDER TEMPS.

EXTENDED...
MONDAY...A WARM FRONT TO MOVE THRU THE REGION BRING AN INCREASE IN
MOISTURE WITH A CHC FOR AFTN AND EVENING THUNDERSTORMS.  THEN ON
TUE...ANOTHER COLD FRONT WILL MOVE THRU THE AREA.  TIMING PLACE THE
FRONT JUST TO THE WEST OF SE WV MON AT 12Z.  06Z GFS SLOWING FRONTAL
SPEED DOWN A FEW HOURS COMPARED TO 00Z.  LIKING THIS TREND AND HELD
OFF BETTER POPS UNTIL TUE AFTN.  FRONT MOVES THRU THE REGION TUE
NIGHT.  06Z GFS LINGERS FRONT ALONG EASTERN EDGE OF CWA WITH A
RIDING WAVE TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION
WEDNESDAY AFTN AND WED NIGHT...THEN THU DAYTIME...UPPER LEVEL S/WV
TO BRING PCPN THRU THE REGION.  00Z GFS MOVES FRONT FARTHER ALONG
THE EAST COAST...DRYING THE REGION WED NIGHT AND THU.  AGAIN LIKING
THE 06Z RUN AND WILL KEEP PCPN IN THE FORECAST TUE-THU...DRY
THU NIGHT ON WITH BELOW NORMAL TEMPS.

ROA   67  84  64  86 /  40  20  10  10
LYH   67  85  62  86 /  40  20  10  10
DAN   68  86  66  87 /  50  40  30  10
BLF   61  76  59  79 /  40  20  10  10
LWB   60  75  56  79 /  40  20  10  10
BCB   62  80  58  81 /  40  20  10  10
TNB   63  78  58  79 /  40  40  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 18, 4:57 AM EST, 13 hours 33 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN
CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY
VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE
OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST
VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL
VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT.  OTHER SCATTERED
STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN
OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND
NORTH CAROLINA BORDER.

SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE
ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60
MPH.  ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH
BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY
THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST
OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.

WERT

In the hours before

Special weather statement, Jul 18, 3:58 PM EST, 2 hours 32 minutes before
NCZ003-019-VAZ016-032-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457PM EDT FRI JUL 18 2003

...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED..

AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT
DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR
WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN
HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM.

RMG

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bedford (C)

When
July 18, 6:30 PM EST
Where
Bedford (C) County, Bedford City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.617

Hail, Lynchburg (C)

When
July 18, 7:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.150

Thunderstorm Wind, Amherst

When
July 18, 7:05 PM EST
Where
Amherst County, Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.133

Thunderstorm Wind, Amherst

When
July 18, 7:06 PM EST
Where
Amherst County, 1 mi N of Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -79.133

Thunderstorm Wind, Amherst

When
July 18, 7:08 PM EST
Where
Amherst County, 3 mi N of Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -79.133

Thunderstorm Wind, Amherst

When
July 18, 7:21 PM EST
Where
Amherst County, 10 mi NE of Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.000

Thunderstorm Wind, Amherst

When
July 18, 7:34 PM EST
Where
Amherst County, 10 mi NE of Madison Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.000

Thunderstorm Wind, Buckingham

When
July 18, 8:25 PM EST
Where
Buckingham County, New Canton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -78.300

Thunderstorm Wind, Buckingham

When
July 18, 8:35 PM EST
Where
Buckingham County, 8 mi NE of Dillwyn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -78.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378780, 5378781, 5378788, 5378782, 5378783, 5378784, 5378785, 5378786, 5378787.